Reports of incorrect dosing of Ocaliva (obeticholic acid; Intercept) in patients with moderate to severe hepatic impairment have prompted the Food and Drug Administration (FDA) to issue a new safety alert. Patients with moderate to severe decline in hepatic function have been receiving excessive dosing at a frequency higher than what is recommended for this specific population.
Ocaliva, a farnesoid X receptor (FXR), is indicated to treat primary biliary cholangitis (PBC) in combination with ursodeoxycholic acid (UDCA) in adults with inadequate response to UDCA, or as monotherapy in adults intolerant of UDCA.
Since its approval in May 2016, the FDA has received several reports of serious liver injury or death associated with Ocaliva through the FDA’s Adverse Event Reporting System. Many of these cases included patients with moderate to severe hepatic impairment who received Ocaliva 5mg daily instead of the recommended maximum of 10mg twice weekly as indicated in the prescribing information. In addition, Ocaliva has been associated with liver injury in some patients with mild disease who are receiving the appropriate dose.
The FDA recommends that before initiating treatment with Ocaliva, clinicians should determine a patient’s baseline liver function. Patients with moderate to severe impairment (Child-Pugh B and C) should be initiated on 5mg once weekly and not 5mg daily, which is indicated for other patients with PBC. The dose can be increased up to a maximum of 10mg twice weekly if needed. Patients should be monitored frequently for disease progression and the dose should be reduced to once- or twice-weekly in patients who progress to moderate or severe hepatic impairment.
For all patients receiving Ocaliva, frequent monitoring for liver injury (eg, worsened liver blood tests, adverse liver-related reactions inconsistent with patient’s disease severity) should be performed. If liver injury is suspected, Ocaliva should be discontinued. The decision to re-initiate treatment should be based on the benefits and risks. In addition, clinicians should educate patients on the symptoms of potential liver injury.
For more information visit FDA.gov.